Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 167, NWS Morristown, TN

August 18, 20166 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2016, 8:00 AM CDT for 6 counties in Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 8:00 AM CDT (13:00 UTC)
Expired
Aug 18, 2016, 8:45 AM CDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bledsoe County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN, Roane County, TN

The radar

The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS54 KMRX 181300
SVRMRX
TNC007-065-107-121-143-145-181345-
/O.NEW.KMRX.SV.W.0167.160818T1300Z-160818T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RHEA COUNTY IN EASTERN TENNESSEE...
  CENTRAL MCMINN COUNTY IN EASTERN TENNESSEE...
  CENTRAL BLEDSOE COUNTY IN EASTERN TENNESSEE...
  MEIGS COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN ROANE COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN HAMILTON COUNTY IN EASTERN TENNESSEE...

* UNTIL 945 AM EDT/845 AM CDT/

* AT 900 AM EDT/800 AM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM NEAR SPRING CITY TO NEAR DAYTON TO 7 MILES
  NORTH OF SODDY-DAISY...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATHENS...DAYTON...KINGSTON...ROCKWOOD...PIKEVILLE...DECATUR...
  FAIRVIEW...SPRING CITY...MIDTOWN...GRAYSVILLE...NIOTA...
  RICEVILLE...PEAKLAND...BIG SPRING...STINGING FORK FALLS S.P....
  BIRCHWOOD...EVENSVILLE...CLEAR WATER...
  EAGLE FURNACE AND OLD WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3533 8483 3536 8487 3533 8488 3535 8523
      3536 8524 3541 8530 3553 8521 3576 8516
      3577 8504 3575 8503 3576 8492 3585 8474
      3590 8450 3568 8452 3565 8459 3563 8458
      3564 8454 3563 8453 3553 8453 3532 8468
TIME...MOT...LOC 1300Z 263DEG 27KT 3571 8496 3552 8503 3538 8516 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23
1 follow-up statement
484 
WWUS54 KMRX 181319
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
919 AM EDT THU AUG 18 2016

TNC007-181329-
/O.CAN.KMRX.SV.W.0167.000000T0000Z-160818T1345Z/
BLEDSOE TN-
919 AM EDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLEDSOE COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3533 8483 3536 8487 3533 8488 3535 8523
      3545 8517 3547 8512 3550 8514 3553 8510
      3557 8511 3568 8498 3568 8499 3576 8492
      3585 8474 3590 8450 3568 8452 3565 8459
      3563 8458 3563 8453 3553 8453 3532 8468
TIME...MOT...LOC 1319Z 261DEG 23KT 3570 8481 3553 8497 3538 8516 

$$

TNC065-107-121-143-145-181345-
/O.CON.KMRX.SV.W.0167.000000T0000Z-160818T1345Z/
RHEA TN-MCMINN TN-MEIGS TN-ROANE TN-HAMILTON TN-
919 AM EDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR RHEA...CENTRAL MCMINN...MEIGS...SOUTHWESTERN ROANE AND
NORTHEASTERN HAMILTON COUNTIES...

AT 919 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SPRING CITY TO NEAR DAYTON TO 8 MILES NORTH OF
SODDY-DAISY...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATHENS...DAYTON...KINGSTON...ROCKWOOD...DECATUR...FAIRVIEW...
SPRING CITY...MIDTOWN...GRAYSVILLE...NIOTA...RICEVILLE...PEAKLAND...
BIG SPRING...STINGING FORK FALLS S.P....BIRCHWOOD...EVENSVILLE...
CLEAR WATER...EAGLE FURNACE...OLD WASHINGTON AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3533 8483 3536 8487 3533 8488 3535 8523
      3545 8517 3547 8512 3550 8514 3553 8510
      3557 8511 3568 8498 3568 8499 3576 8492
      3585 8474 3590 8450 3568 8452 3565 8459
      3563 8458 3563 8453 3553 8453 3532 8468
TIME...MOT...LOC 1319Z 261DEG 23KT 3570 8481 3553 8497 3538 8516 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:16 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 18, 6:16 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
716 AM EDT THU AUG 18 2016

.AVIATION...
Another round of showers and thunderstorms will move through the
area today. Most locations should see some rain, thus the mention
of VCTS at all sites. Temporary flight restrictions are possible as
thunderstorms pass over terminals. Fog is possible again
tonight/early tomorrow with plentiful boundary layer moisture, but
increased cloud cover may limit the development.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

EMH
Hazardous weather outlook, Aug 18, 2:31 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 AM EDT THU AUG 18 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 AM EDT THU AUG 18 2016 /231 AM CDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 7:02 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 AM CDT THU AUG 18 2016

TNZ081-082-098-181245-
BLEDSOE TN-MARION TN-SEQUATCHIE TN-
702 AM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...WESTERN BLEDSOE AND
NORTHEASTERN MARION COUNTIES UNTIL 745 AM CDT...

AT 702 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTHEAST OF MCMINNVILLE TO NEAR
GRUETLI-LAAGER TO NEAR TRACY CITY. MOVEMENT WAS NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...PIKEVILLE...PALIO...FALL CREEK FALLS STATE PARK...
FIERY GIZZARD S.P....CAGLE...MOUNT CREST...GRIFFITH CREEK...
CHIMNEYS S.P....CARTWRIGHT...OLD CUMBERLAND AND FOSTER FALLS S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3523 8572 3524 8569 3526 8570 3529 8569
      3531 8565 3532 8556 3538 8549 3541 8549
      3541 8551 3543 8554 3549 8554 3553 8560
      3555 8546 3557 8542 3572 8526 3576 8527
      3577 8524 3559 8519 3530 8533 3516 8575
TIME...MOT...LOC 1202Z 235DEG 26KT 3556 8560 3542 8560 3527 8566

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:02 AM CDTSpecial Weather StatementMRXBledsoe, Sequatchie43 min
Aug 18, 7:15 AM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Sequatchie45 min
Aug 18, 8:45 AM CDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane45 min
Aug 18, 9:28 AM CDTSpecial Weather StatementMRXBlount, Knox, Loudon47 min
Aug 18, 10:13 AM CDTSpecial Weather StatementMRXBlount, Knox, Sevier47 min
Aug 18, 10:57 AM CDTSpecial Weather StatementMRXCocke, Grainger, Hamblen, Jefferson, Sevier48 min
Aug 18, 11:46 AM CDTSpecial Weather StatementMRXGreene, Hamblen, Jefferson44 min
Aug 18, 2:34 PM CDTSpecial Weather StatementMRXHamilton41 min
Aug 18, 4:50 PM CDTSpecial Weather StatementMRXMarion55 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.